Ohio, 2012High Wind in Ohio, February 24, 2012
February 24, 2012 · NWS PBZ · 1 event in 1 county or zone
A strengthening low pressure system crossed the upper Ohio Valley and Great Lakes on the 24th. Strong cold air advection and a tightening pressure gradient brought strong winds and snow showers and squalls to much of northwestern Pennsylvania, eastern Ohio, northern West Virginia and Garrett County Maryland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system crossed the upper Ohio Valley and Great Lakes on the 24th. Strong cold air advection and a tightening pressure gradient brought strong winds and snow showers and squalls to much of northwestern Pennsylvania, eastern Ohio, northern West Virginia and Garrett County Maryland. Wind gusts over 58mph were realized in multiple counties with damage in the way of downed trees, power lines, and numerous power outages. In addition, a Sheetz gas pump overhang in Ford City, Pennsylvania was blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 2:06 PM EST, 54 minutes earlier.
Area forecast discussion, Feb 24, 2:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EST FRI FEB 24 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE TO NORTHERN NEW YORK THIS EVENING WITH
RAIN SHOWERS EARLY CHANGING TO SNOW SHOWERS THIS EVENING. IT WILL
TURN VERY WINDY AND MUCH COLDER BEHIND A STRONG COLD FRONT THIS
AFTERNOON WITH BLUSTERY AND COLD CONDITIONS TONIGHT INTO SATURDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
FIRST FRONT CROSSING THE RIDGES AT 19Z WITH SECONDARY WIND
SHIFT/FRONT CROSSING INTO CENTRAL OHIO. NO CHANGES TO WIND
HEADLINES AS PRESSURE GRADIENT AND COLD ADVECTION WILL KEEP HIGH
WIND THREAT INTO EVENING. AS COLD AIR RUSHES IN RAIN SHOWERS WILL
TRANSITION TO SNOW LATE EVENING AND CONTINUE THROUGH SATURDAY.
WIND FLOW WILL BE WEST TO NORTHWEST WITH A DECENT FETCH OFF THE
LAKES. WITH 850 MB TEMPS FALLING BELOW -10C EXPECT ENOUGH
ACCUMULATION FOR ADVISORIES ACROSS THE NORTHERN LAKE COUNTIES AND
OVER THE EASTERN AND SOUTHEAST RIDGES. GENERAL 2-4 NORTH AND 3-5
SOUTH BEFORE SNOW BEGINS TO WIND DOWN SATURDAY AFTERNOON.
AS PARENT SURFACE LOW TRACKS TO NEW ENGLAND WINDS WILL DIMINISH
LATER THIS EVENING BUT STILL WILL BE STRONG AND GUSTY THROUGH
SATURDAY WITH BLOWING AND DRIFTING SNOW ADDING TO TRAVEL
DIFFICULTIES IN THE ADVISORY AREAS.
TEMPERATURES WILL DROP RAPIDLY THIS EVENING BEHIND SECOND WIND
SHIFT WELL INTO THE 20S TONIGHT WITH ONLY WEAK RECOVERY SATURDAY.
WENT A BIT BELOW MODEL MOS BASED ON READINGS WELL UPSTREAM.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE LOW WILL EXIT OFF THE CANADIAN COAST WITH SURFACE RIDGE
BUILDING INTO REGION LATER SATURDAY NIGHT AND SUNDAY. SNOW SHOWERS
WILL QUICKLY DIMINISH SATURDAY EVENING WITH SKIES CLEARING SUNDAY.
TEMPERATURES WILL MODERATE TO NEAR NORMAL SUNDAY AFTERNOON.
WEAK AND MOISTURE STARVED FRONT WILL BRING A FEW CLOUDS MONDAY
OTHERWISE DRY WITH WARMING TEMPERATURES.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HARD TO ARGUE WITH SUCH STRIKING SIMILARITIES BETWEEN THE ECMWF/GFS
AND ENSEMBLE MEANS FOR THE LONG TERM PERIOD. MODELS HAVE BEEN
RELATIVELY CONSISTENT WITH THE PASSAGE OF AN UPPER LEVEL WAVE AN
IT'S ATTENDANT SURFACE LOW NORTH OF THE GREAT LAKES KEEPING THE
REGION DRY ON TUESDAY. THEN...A STRONGER SYSTEM DEVELOPS OVER THE
PLAINS BRINGING A WARM FRONT/COLD FRONT ACROSS THE REGION WEDNESDAY.
AT THIS POINT...WE LOOK TO BE IN THE WARMER AIR KEEPING THE
PRECIPITATION MAINLY RAIN THROUGH WEDNESDAY NIGHT.
WITH ONLY SLIGHT AMPLIFICATION AND TIMING DIFFERENCES IN THE OVERALL
PATTERN THROUGH THE LONG TERM PERIOD...MAINTAINED POPS/TEMPS ETC
CLOSE TO HPC GUIDANCE THROUGHOUT THE PERIOD. THIS KEPT TEMPERATURES
5-10 DEGREES ABOVE NORMAL
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INITIAL COLD FRONT IS CURRENTLY CENTERED FROM HLG-PIT-DUJ THIS
AFTERNOON WITH ONLY LIGHT RAIN SHOWER OCCURRING. WHILE KFKL AND KDUJ
CONTINUE TO FLUCTUATE BETWEEN IFR AND MVFR...ALL OTHER SITES HAVE
RETURNED TO VFR THIS AFTERNOON. EXPECT THIS WILL BE RELATIVELY BRIEF
AS THE UPPER LEVEL TROUGH AND COLD POOL WITH MVFR CLOUD DECK AND
SNOW SHOWERS APPROACHES.
THE BIGGEST IMPACT FOR THE AFTERNOON AND EVENING WILL BE THE WINDS
AS THEY SHIFT FROM AN E-SE WIND COMPONENT OUT AHEAD OF THE FRONT TO
W-SW WITH SUSTAINED WINDS OVER 20KTS. FREQUENT GUSTS OVER 40KTS WILL
BE POSSIBLE THROUGH 00-03Z AS THE LOW PRESSURE INTENSIFIES.
OVERNIGHT AND SATURDAY MVFR WITH TEMPO IFR CONDITIONS IN SNOW
SHOWERS WILL CONTINUE WITH A SLIGHT NORTHWESTERLY COMPONENT ALLOWING
FOR LAKE ENHANCED SHOWERS. THE BETTER LOCATIONS FOR IFR RESTRICTIONS
WILL BE AT THE SITES LOCATED CLOSER TO THE LAKES...KFKL AND
KDUJ...THROUGH SATURDAY AFTERNOON.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ001.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ007>009-
013>016-020>023-029-031-073-075.
HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR PAZ074-076.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY FOR PAZ074-076.
LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
SATURDAY FOR PAZ007>009.
WV...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ001>004-012.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ021-022.
HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR WVZ023-041.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 PM EST
SATURDAY FOR WVZ023-041.
&&Hazardous weather outlook, Feb 24, 2:07 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EST FRI FEB 24 2012
MDZ001-PAZ074-076-WVZ023-041-251915-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
207 PM EST FRI FEB 24 2012
...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-251915-
MERCER-VENANGO-FOREST-
207 PM EST FRI FEB 24 2012
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
4 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ013>016-020>023-029-031-073-075-WVZ021-022-251915-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-MARION-MONONGALIA-
207 PM EST FRI FEB 24 2012
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-251915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
207 PM EST FRI FEB 24 2012
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 24, 2:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EST FRI FEB 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST NORWICH 39.98N 81.79W
02/24/2012 M54 MPH MUSKINGUM OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200288
RESHigh Wind, Guernsey
- When
- February 24, 3:00 PM EST to 8:00 PM EST
- Where
- Guernsey forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Trained spotter reported a measured 62mph wind gust in Center, Ohio.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361866.